Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Topeka, KS

June 9, 2009Clay County, Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 9, 2009, 9:16 AM CDT for Clay County, Cloud County, Ottawa County, Kansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2009, 9:16 AM CDT (14:16 UTC)
Expired
Jun 9, 2009, 11:12 AM CDT
In force
116 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 091416
FFWTOP
KSC027-029-143-091815-
/O.NEW.KTOP.FF.W.0025.090609T1416Z-090609T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
916 AM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN NORTH CENTRAL KANSAS...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 115 PM CDT

* AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  ADA...
  AURORA...
  CLAY CENTER...
  CULVER...
  GLASCO...
  IDANA...
  LONGFORD...
  MINNEAPOLIS...
  MORGANVILLE...
  OAK HILL...
  VINING...
  WAKEFIELD...
  WELLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3956 9792 3956 9695 3913 9695 3913 9736
      3896 9736 3896 9792

$$

HARDING
1 follow-up statement
000 
WGUS73 KTOP 091612
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1112 AM CDT TUE JUN 9 2009

KSC027-029-143-091622-
/O.CAN.KTOP.FF.W.0025.000000T0000Z-090609T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLOUD-CLAY-OTTAWA-
1112 AM CDT TUE JUN 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OTTAWA...CLAY AND
CLOUD COUNTIES...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 3956 9792 3956 9695 3913 9695 3913 9736
      3896 9736 3896 9792

$$

HARDING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:25 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 6:25 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 AM CDT TUE JUN 9 2009

.UPDATE...
UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAFS.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
06Z NAM AND 09Z RUC WANT TO KEEP THE WARM FRONT SOUTH OF THE
TERMINALS THROUGH THE DAY. 12Z TAFS WERE BASED ON THE WARM FRONT
REMAINING SOUTH. WITH CONTINUED OVERRUNNING OF MOISTURE...SHOWERS
WITH EMBEDDED TS SHOULD INCREASE IN COVERAGE AS 925 WINDS CONTINUE
TO VEER MORE TO THE SOUTH AND ISENTROPIC LIFT INCREASES. MVFR CIGS
ALREADY DEVELOPING UPSTREAM OVER CENTRAL KS SO HAVE INCLUDED THIS
WITH THE SHRA. THINK THERE WILL BE A BREAK BY MID AFTERNOON.
CONFIDENCE IN ADDITIONAL TS AFFECTING THE TERMINALS IS NOT AS HIGH
THINKING BETTER AFTERNOON DESTABILIZATION MAY BE OVER SOUTH CENTRAL
KS THIS AFTERNOON. THEREFORE HAVE KEPT EVENING TS AS A TEMPO GROUP.
WINDS SHOULD REMAIN GENERALLY EAST THROUGH THE DAY. MOS GUIDANCE
CONTINUES TO BRING IFR CIGS IN BEHIND A WIND SHIFT TO THE NORTH
OVERNIGHT. BECAUSE OF THIS HAVE INCLUDED IN THE TAFS BUT CONFIDENCE
IS AVERAGE AT BEST.

WOLTERS

&&

.PREV DISCUSSION.../318 AM CDT TUE JUN 9 2009/
THE 6Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR
MAPS SHOWED A SOUTHERN STREAM UPPER LEVEL TROUGH OFF THE SOUTHERN CA
AND BAJA COAST WITH A 40 TO 50 KT JET EXTENDING ACROSS NORTHWEST
MEXICO...EAST AND NORTHEAST ACROSS THE SOUTHERN PLAINS AROUND AN
UPPER LEVEL RIDGE ACROSS THE WESTERN GULF OF MEXICO. AN UPPER LOW
WAS LOCATED ACROSS WEST CENTRAL CANADA WITH SEVERAL MINOR UPPER
LEVEL SHORTER WAVELENGTH TROUGHS EMBEDDED WITHIN THE NORTHERN BRANCH
OF THE JET ACROSS THE NORTHERN US.

THE 7Z SFC MAP SOWED A LEE TROUGH EXTENDING FROM EASTERN CO
SOUTHWARD ACROSS EASTERN NM INTO FAR WEST TX. DEEPER GULF MOISTURE
LOCATED SOUTH OF A SFC FRONT ACROSS NORTH CENTRAL OK WAS BEGINNING
TO BE TRANSPORTED NORTHWEST BY A 30 TO 40 KT LOW LEVEL JET ACROSS
WESTERN OK AND SOUTHWEST KS.

BOTH THE GFS AND NAM SHOW THE SFC WARM FRONT OVER NORTHERN OK
LIFTING NORTHWARD INTO SOUTHERN KS BY 18Z. DEEPER GULF
MOISTURE WILL LIFT NORTHWARD OVER THE COOLER AIRMASS AT THE SURFACE
AND CAUSE ELEVATED THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST AND
CENTRAL KS BY 12Z. THESE ELEVATED THUNDERSTORMS WILL MOVE AND
DEVELOP NORTHEASTWARD ACROSS THE WESTERN COUNTIES OF THE CWA DURING
THE MORNING HOURS...THEN ACROSS THE EASTERN COUNTIES THROUGH THE
EARLY AND MID AFTERNOON HOURS AS THE STRONGER ISENTROPIC LIFT SHIFTS
NORTHEAST ACROSS CENTRAL KS INTO EASTERN KS BY EARLY AFTERNOON
HOURS. A WEAK UPPER LEVEL TROUGH OVER NM WILL ALSO MOVE EAST AND
NORTHEAST ACROSS THE STATE DURING THE DAY WHICH MAY PROVIDE
ADDITIONAL ASCENT FOR THE ELEVATED THUNDERSTORMS THIS MORNING AND
THROUGH THE EARLY AFTERNOON HOURS. THE MUCAPE WILL ONLY BE AROUND
400 TO 800 J/KG ACROSS THE CWA THIS MORNING AND THROUGH THE EARLY
AFTERNOON HOURS...THUS THE ELEVATED THUNDERSTORMS SHOULD NOT BE
SEVERE...THOUGH SOME SMALL HAIL MAY BE POSSIBLE WITH THE STRONGER
UPDRAFTS.

BOTH THE NAM AND GFS DIVERGE A BIT IN THEIR SOLUTIONS THROUGH THE
AFTERNOON HOURS OF TUESDAY WITH THE NAM KEEPING THE SFC WARN FRONT
NEARLY STATIONARY ACROSS SOUTHERN KS THROUGH THE AFTERNOON HOURS.
THE NAM FCST SBCAPE TO BE AROUND 1800 J/KG ACROSS THE SOUTHERN
COUNTIES OF THE CWA DURING THE LATE AFTERNOON HOURS. NORTH OF
INTERSTATE 70 SBCAPE WILL BE AROUND 500 J/KG...MOST LIKELY DUE TO
CLOUD COVER AND BEING IN THE WAKE OF THE ELEVATED CONVECTION DURING
THE LATE MORNING AND EARLY AFTERNOON HOURS. THE NAM MODELS SHOWS THE
DRYLINE MIXING EAST ACROSS WEST CENTRAL OK AND SOUTHWEST KS DURING
THE AFTERNOON HOURS. SBCAPE AT THE TRIPLE POINT WEST OF ICT WILL
REACH OVER 4,000 J/KG WITH MODERATE TO STRONG VERTICAL WIND SHEAR.
GIVEN THE THE ENVIRONMENT OF HIGH SBCAPE AND STRONG VERTICAL WIND
SHEAR ACROSS SOUTH CENTRAL KS...SUPERCELL THUNDERSTORMS WILL DEVELOP
AND PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE SCATTERED
SUPERCELL THUNDERSTORMS MAY MOVE EAST AND NORTHEAST INTO THE
SOUTHWEST COUNTIES OF THE CWA THIS EVENING. THE BIG QUESTION IS WILL
THEY BECOME ELEVATED AS THEY MOVE NORTH OF THE WARM FRONT...THEN THE
PRIMARY HAZARD WILL BE LARGE HAIL.

MEANWHILE...THE GFS MODEL MOVES THE SFC WARM FRONT NORTHWARD INTO
THE CWA TO ABOUT INTERSTATE 70. THE DRYLINE MIXES A BIT FARTHER EAST
TO NEAR ICT NORTH TO THE TRIPLE POINT WEST OF SLN. IF THE GFS WERE
TO VERIFY THEN THE BEST ENVIRONMENT FOR TORNADIC SUPERCELLS WOULD BE
ACROSS CENTRAL KS EASTWARD INTO THE SOUTHWEST COUNTIES OF THE CWA.
WHERE THE GFS FORECAST 3,000 TO 4,000 J/KG OF SBCAPE AND 300 TO 400
J/KG OF SRH ACROSS THE SOUTHWEST COUNTIES. THE SUPERCELL
THUNDERSTORMS WOULD THEN MOVE EAST ALONG AND SOUTH OF THE WARM FRONT
ACROSS SOUTHERN HALF OF THE CWA...GENERALLY I-70 AND SOUTH.

ATTM...IM LEANING MORE WITH THE NAM MODEL WHICH SHOWS THE BEST
INSTABILITY AND VERTICAL WIND SHEAR FOR SUPERCELL THUNDERSTORMS TO
REMAIN SOUTHWEST OF THE CWA...BUT IF THE SFC WARM FRONT DOES MOVE
FARTHER NORTH...THEN THE SOUTHERN HALF OF THE CWA WILL HAVE A
GREATER THREAT FROM BOUNDARY ROOTED SUPERCELL THUNDERSTORMS WHICH
WOULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS AND PERHAPS TORNADOES
THROUGH THE LATE AFTERNOON AND EVENING HOURS.

THROUGH THE NIGHT THE WARM FRONT WILL MOVE NORTHWARD TO INTERSTATE
70 AS A SURFACE LOW MOVES EAST ACROSS SOUTH CENTRAL AND EAST CENTRAL
KS. 850MB WINDS WILL VEER TO THE SOUTHWEST THROUGH THE NIGHT
TRANSPORTING THE DEEPER GULF MOISTURE EAST AND NORTHEAST OF THE CWA.
THE STRONG ISENTROPIC LIFT AND HEAVIER RAINFALL LOOKS TO BE NORTH
AND NORTHEAST OF THE CWA. A SURFACE COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE CWA LATE TONIGHT AND THROUGH THE MORNING HOURS OF
WEDNESDAY.

WEDNESDAY THROUGH THURSDAY...THERE MAY BE ENOUGH RESIDUAL MOISTURE
AND LIFT AHEAD OF MINOR 5H TROUGHS EMBEDDED WITHIN THE SOUTHERN
BRANCH OF THE JET STREAM TO PRODUCE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. HIGHS WILL BE IN THE MID 70S TO LOWER 80S.

FRIDAY THROUGH MONDAY...SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS
THE PLAINS. THE EC MODEL KEEPS SFC FRONT SOUTH OF THE CWA THROUGH
SUNDAY AND THEN MOVES THE FRONT NORTH ACROSS THE CWA ON SUNDAY
NIGHT. THERE MAY BE SOME WEAK ISENTROPIC LIFT NORTH OF THE FRONT FOR
ISOLATED SHOWERS THROUGH THE PERIOD WITH A BETTER CHANCE OF RAIN AND
THUNDERSTORMS SUNDAY NIGHT INTO MONDAY MORNING. HIGHS WILL BE IN THE
LOWER 80S...THOUGH IF WE KEEP MORE CLOUD COVER THAN HIGHS MAY BE
SLIGHTLY COOLER. MONDAY MAY WARM INTO THE UPPER 80S TO AROUND 90 AS
THE WARM FRONT SHOULD MOVE WELL NORTH OF THE CWA.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 3:42 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT TUE JUN 9 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-100845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
342 AM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
ENTIRE AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS
AFTERNOON AND TONIGHT. THE GREATEST CHANCE FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL BE ALONG AND
SOUTH OF INTERSTATE 70 AND TO THE WEST OF A MANHATTAN TO EMPORIA
LINE...WHERE SUPERCELL THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND EVENING...AND PRODUCE LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. THE PRIMARY HAZARD FOR THE REMAINDER OF THE
AREA THIS EVENING AND TONIGHT FROM ANY SEVERE THUNDERSTORM WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...THEN AGAIN FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 9, 8:44 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT TUE JUN 9 2009

KSZ034-091415-
OTTAWA-
844 AM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ALERT FOR OTTAWA COUNTY...

THROUGH 915 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE BENNINGTON AND WELLS.

HARDING

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:28 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington26 min
Jun 9, 9:05 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa25 min
Jun 9, 10:01 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee29 min
Jun 9, 10:28 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris47 min
Jun 9, 10:51 AM CDTSevere Thunderstorm WarningTOPJefferson24 min
Jun 9, 11:45 AM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Shawnee45 min
Jun 9, 11:46 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage44 min
Jun 9, 11:47 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee58 min
Jun 9, 12:10 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey50 min
Jun 9, 12:52 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey38 min

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.